Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 229, NWS Northern Indiana

August 3, 2003LaPorte County, Indiana; Berrien County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Aug 3, 2003, 1:12 PM CDT for LaPorte County, Indiana; Berrien County, Michigan. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2003, 1:12 PM CDT (18:12 UTC)
Expired
Aug 3, 2003, 2:15 PM CDT
In force
63 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties LaPorte County, IN, Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 98 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.2 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 572 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
572 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

629 
WUUS53 KIWX 031812
SVRIWX
INC091-MIC021-031915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
209 PM EDT SUN AUG 3 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LA PORTE COUNTY IN INDIANA
  BERRIEN COUNTY IN MICHIGAN

* UNTIL 315 PM EDT(215 PM CDT)

* AT 209 PM EDT(109 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER    
  RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM NEAR MICHIGAN 
  CITY INDIANA TO 5 MILES SOUTH OF STEVENSVILLE MICHIGAN...MOVING 
  NORTHEAST AT 10 MPH.

* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS...
  GRAND BEACH
  NEW BUFFALO
  THREE OAKS
  BRIDGMAN
  STEVENSVILLE
  BERRIEN SPRINGS
  
SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

DIME SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM SEEK
SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4172 8697 4159 8680 4201 8623 4218 8644

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 10:45 AM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 3, 10:45 AM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1045 AM EST SUN AUG 3 2003

UPDATED PUBLIC FORECAST DISCUSSION AT 1030 AM EST...
WILL UPDATE FORECAST SHORTLY TO ADD CHANCE FOR SEVERE STORMS WITH
LARGE HAIL AND DAMAGING WINDS THIS AFTERNOON AND THIS EVENING
INCLUDING THE THREAT FOR LOCALLY HEAVY RAINFALL. DIFFUSE FRONT WAS
NEARLY STATIONARY AND EXTENDED FROM ABOUT CHICAGO TO SPRINGFIELD IL.
EXPECT THE FRONT TO DRIFT VERY SLOWLY EAST THIS AFTERNOON AND
EVENING AND PROVIDE A TRIGGER FOR STORMS. NEARLY ALL OF FAR SW LOWER
MI AND NORTHERN INDIANA HAD SCATTERED OUT EARLIER THIS MORNING...SO
DIURNAL HEATING SHOULD BE SUFFICIENT TO TRIGGER MORE STORMS.  NCEP
MODELS APPEAR TOO WARM IN MID LEVELS AND TOO DRY IN LOW LEVELS.
MODIFIED SOUNDING FOR FWA FOR THIS AFTERNOON INDICATED CAPES COULD
REACH 4000 J/KG...WHEREAS ETA INDICATED ONLY 1700+. UPPER AIR DATA
INDICATED 500 MB TEMPS BETWEEN -13C AND -15C AND UPSTREAM SFC DEW
POINTS AROUND 70. ALSO...WIND PROFILERS AND SATELLITE WATER VAPOR
WERE INDICATING A JET MAX WORKING ITS WAY SE INTO FAR SW WI. THE
APPROACH OF THIS WIND MAX SHOULD HELP INCREASE THE CHANCE FOR STORMS
OVER N INDIANA AND SW LOWER MI.

SKIP

PUBLIC FORECAST DISCUSSION FOR 300 AM EST ISSUANCE...
FORECAST PROBLEMS CENTER ON POPS NEXT FEW DAYS. ETA/GFS IN FAIR
AGREEMENT THOUGH LEANING SOMEWHAT TOWARDS ETA WITH TIMING OF NEXT
SIGNIFICANT SHORTWAVE TO ROTATE AROUND 5H LOW CENTERED OVER THE
WESTERN LAKE SUPERIOR. ETA A BIT FASTER AND DOESNT DIG WAVE AS FAR
SOUTH AS GFS. ALSO FAVOR ETA LATER IN SHORT TERM AS GFS LIFTING
SYSTEM OUT RATHER FAST BEYOND F48. SOME CONCERN OF CONVECTIVE
FEEDBACK PROBLEMS WITH GFS IN ITS HANDLING OF CURRENT MT WAVE RIDING
OVER THE ROCKIES RIDGE AND EXITING ACROSS THE NORTHERN
PLAINS...ALLOWING FOR THE GFS TO SUPPORT A MORE/TOO ROBUST KICKER.
ONE CONCERN WITH ETA THAT WAS ALSO APPARENT LAST 00Z RUN IS A BIT
TOO COOL IN NEAR SURFACE LAYER. MODIFIED ETA 18Z SOUNDING (78T/67TD)
YIELDS MORE UNSTABLE PROFILE WITH 2000-2500 J/KG AND LI M6-M7C.
0-6KM SHEAR NEGLIGIBLE IN WEAK HODOGRAPH. GOOD WET BULB ZERO HEIGHTS
MAY YIELD SOME ISOLATED HAIL REPORTS AS CONVECTION GETS GOING IN THE
AFTERNOON...BUT THINK MAIN CONCERN WILL BE WITH RAINFALL RATES OF
NEAR AN INCH PER HOUR IN SLOW MOVING STORMS CREATING AT LEAST
URBAN/SMALL STREAM PROBLEMS ESPECIALLY OVER AREAS HIT THE PAST TWO
DAYS...FORTUNATELY LESS THAN IDEAL WARM CLOUD LAYER/PRECIPITATION
EFFICIENCY SHOULD LIMIT FLOODING COVERAGE/INTENSITY. HAVE GONE WITH
SCATTERED WORDING THIS AFTERNOON INTO THE EARLY NIGHT...TIMING WITH
THE SHORTWAVE AND INCREASED INSTABILITY. 5H COLD POOL TO OFFER
DIURNAL TSRA AGAIN ON MONDAY AND HAVE GIVEN A BIT MORE DIURNAL TREND
TO POPS IN THE GRIDS. LITTLE CHANGES NEEDED TO TEMPS...CLOSE TO
NGM/MAV GUIDANCE...AGAIN ETA SEEMS A BIT COOL. SMALL CHANCES INTO
TUESDAY MORE IN LINE WITH SLOWER ETA SOLUTION.
  EXTENDED DISCUSSION...TUESDAY NIGHT THROUGH SATURDAY NO CHANGES TO
EXTENDED GRIDS. MODELS CONTINUE TO OPEN THE CLOSED UPPER LOW AND
SHIFT THE LONGWAVE TROUGH EAST BY THURSDAY. CHC POPS STILL LOOK GOOD
FOR TUES NGT INTO WEDS...WITH DRIER CONDITIONS EXPECTED FROM THURS
INTO THE WEEKEND AS UPR LVL RIDGING BEGINS TO TAKE OVER.

AVIATION DISCUSSION FOR 12Z TAFS...
FOG WILL QUICKLY LIFT BY 14Z ACROSS THE AREA. NO CHANGES TO TAF FROM
PAST ISSUANCE WITH RISK FOR SCT CONVECTION MOST OF THE AFTERNOON AND
EARLY EVENING. WITH EXACT LOCATIONS OF DEVELOPMENT HARD TO
PINPOINT...HAVE CONTINUED WITH EXTENDED PERIOD OF VCTS AT BOTH
SITES. NO MENTION OF FOG FOR TNGT...ALTHOUGH MAV GUIDANCE WANTS TO
DROP KFWA TO IFR CONDITIONS TOWARDS MORNING. WILL HOLD OFF FOR NOW.

FISHER

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

PBM/LWF
Hazardous weather outlook, Aug 3, 10:49 AM CDT, 2 hours 23 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1049 AM EST SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS...SOME POTENTIALLY SEVERE...WILL DEVELOP
THIS AFTERNOON AND EVENING. THE MAIN SEVERE WEATHER THREAT WILL BE
LARGE HAIL. HAIL UP TO ONE INCH IN DIAMETER...TORRENTIAL DOWNPOURS
AND WIND GUSTS TO 45 MPH ARE EXPECTED WITH THE STRONGEST STORMS.
LOCALIZED HEAVY RAINFALL...UP TO AN INCH AN HOUR IN PLACES...IS
EXPECTED THIS AFTERNOON AND EVENING BECAUSE STORMS SHOULD MOVE
SLOWLY. THIS HEAVY RAIN MAY RESULT IN THE FLOODING OF STREETS
...BASEMENTS AND SMALL STREAMS...ESPECIALLY IN AREAS THAT RECEIVED
HEAVY RAIN THE PAST TWO DAYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY INTO WEDNESDAY. IT DOES NOT APPEAR
THAT THE STORMS WILL BE SEVERE AT THIS TIME.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:14 PM CDTSevere Thunderstorm WarningIWXMarshall46 min
Aug 3, 5:24 PM CDTSevere Thunderstorm WarningIWXSaint Joseph51 min
Aug 3, 5:30 PM CDTTornado WarningIWXSaint Joseph30 min
Aug 3, 5:47 PM CDTTornado WarningIWXElkhart43 min
Aug 3, 6:24 PM CDTSevere Thunderstorm WarningIWXNoble66 min
Aug 3, 5:01 PM CDTSevere Thunderstorm WarningIWXSaint Joseph44 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.